CSN Login
Members Online: 9

You are here

Staring 5 fu, any words of wisdom

cnewtrn
Posts: 28
Joined: Nov 2012

My father is starting 5 fu next week after just completing r- chop for lymphoma, which he did great with.  The r-chop was rough and he is just building himself back up. Can you tell me how tough this chemo is? Are there many side effects?  I will take any words of help if anyone has any.  I would like him to get through this round with no issues, if possible. 

thank you

maglets's picture
maglets
Posts: 2589
Joined: Jun 2006

5fu is I believe a very old drug in that it has been used for quite some time.  Lots of people seem to tolerate it quite well. It does make your skin very very photo sensitive so keep dad out of the sun.....the burn can be be fast.  I had lots of mouth nose eye issues....sores and pain with those tissues....but my advice is to get started and see how it goes.  Keep your dad really well hydrated with lots of fluids, keep his weight up with many small healthy meals.....perhaps 5 meals a day....I am a believer in some protein for healing....an egg for breakfast or some penut butter for lunch.  If your dad feels nauseated make sure he takes his meds for that

 

good luck......generally thought to be a drug that isn't too bad......maggie

thxmiker's picture
thxmiker
Posts: 1282
Joined: Oct 2010

Do what ever it takes to keep hydration and nutrition up.  Most complications come from low hydration and poor nutrition.  I got dehydrated.  Keep up exercise!  Walk around the block do what ever it taks to stay strong. My sleep schedule was all over the place on 5FU, get rest when he can, but move around.

 

I liked Bananas, Orange Juice, and Ginger when I felt depeleted. Bananas for the nutrition, OJ for the sugar boost, and ginger to settle my nausea.  Then I could eat a small meal. Most syptoms are controllable when controlled early.  We got a bunch of storage containers, and I would make 1/2 size meal portions. Then when I felt I could eat, heat up some food in a minute and eat. 

 

TP, Baby Wipes, and Calmoseptine are must haves in the bathroom. One's body functions will become very acidic and start to burn them. The Baby wipes helped a lot. 

 

We are sending our thoughts and prayers for a positive outcome!

Best Always,  mike

Trubrit's picture
Trubrit
Posts: 4759
Joined: Jan 2013

I just LOVE LOVE LOVE your posts, Mike. 

LindaK.
Posts: 490
Joined: Apr 2013

My husband started the folfox treatment in January, 2013.  He had 5 full (oxaliplatin and 5FU) treatments and ended up in the hospital with an obstruction, due to the cumulative constipation.  He has had 2 treatments of 5FU only the past 3 weeks, still some constipation, but he's been on metamucil, stool softeners and now miralax.  Cutting out the oxaliplatin lessened his side effects, super sensitivity to cold and neuropathy, but the constipation is about the same.  The plan now is to continue 5 more treatments of 5FU only.  He seemed to recover from his fatigue faster this week than in the past.  He has also had extreme joint pain, which they said could be a side effect and they offered to give him some steroids with the leucovorin this past week, but he declined since it makes his sugar very high.

I would say after just 2 5FU treatments, they are more tolerable than with the oxaliplatin.  I guess the more common side effect is diarrhea, but he hasn't experienced that.  He has not had any nausea or vomiting, other than when he had the obstruction. 

My suggestion is also to keep hydrated and make sure bowels are moving.  He has the 46 hour pump after the leucovorin infusion at the oncology center.  He has had no issues with that.

Good luck and keep us posted.

abrub's picture
abrub
Posts: 2077
Joined: Mar 2010

Please make sure he keeps his hands and feet very well moisturized.  Side effects include cracking of the skin and neuropathy.  He may want to increase his vitamin B6 intake as well, as that can help cut down on side effects.

Some people get diarrhea, others get constipation, others get both.  Make sure that he controls constipation, and keeps his stool soft (uses colace) because if his skin cracks around his anus (as mine did) the pain is BLINDING and it will not heal until he's done with chemo.  He should avoid straining at all costs, the potential for a tear is not worth it, and should use colace and miralax as needed.

renw's picture
renw
Posts: 282
Joined: Jan 2013

none

renw's picture
renw
Posts: 282
Joined: Jan 2013

My experience with folfox and later folfiri, documenting issues and side effects for each cycle: http://www.mcrc4.com/?p=56

It may help to give you an idea of what to possibly expect, though not everyone reacts the same.

Coloncancerblows's picture
Coloncancerblows
Posts: 296
Joined: Feb 2013

I have terrible constipation with this.  I take 2 Senacot every night and it helps tremendously. 

annalexandria's picture
annalexandria
Posts: 2573
Joined: Oct 2011

this chemo isn't exactly "fun", but it can be very effective.  The biggest issues I had while on it were nausea and diarrhea.  For the former, I found Ativan to be most effective (tried it on the advice of an experienced oncology nurse-2 mg 3x per day-much more effective than the far more expensive anti-nausea drugs I tried first), and Lomotil for the latter.  Lomotil is prescription, and usually not the first thing they try for diarrhea, and again, I took it in a way not normally prescribed (they tell you to take up to 8 pills a day over 24 hours, and I would instead take 6 all at once, then 2 more if things didn't slow down in an hour...worked really well, thank goodness for that nurse who had been around the block more than a few times!).

I hope things go well for your dad, keep us posted on how he's doing.  Ann Alexandria

cnewtrn
Posts: 28
Joined: Nov 2012

Thanks to everyone for their thoughts.  We will see as he starts ttomorrow. No rest for the weary. Finish lone chemo, start another

Anonymous user (not verified)

I'm new here but a vet of 5FU. After 74 cycles of 5FU, I learned after my 1st cycle about mouth ulcers caused during the loading dose biweekly.  The second cycle the infusion nurse told me to try putting a few ice chips in my mouth during the loading dose. The "cyrotherapy" worked very well and I continued this thruout my treatments with 5FU and never had another mouth sore. Also make sure you "help" the nurse time the loading dose to about 10 minutes (very slow injection). Fast loading made me feel very nauseated. 

Subscribe to Comments for "Staring 5 fu, any words of wisdom"